Alert archive / Pennsylvania / Heat Advisories in 2021

Heat Advisory 3, NWS State College, PA

July 5, 20218 counties in Pennsylvania

NWS State College, PA issued this heat advisory at Jul 5, 2021, 2:13 PM EDT for 8 counties in Pennsylvania. It took effect at Jul 6, 2021, 11:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2021, 2:13 PM EDT (18:13 UTC)
In effect from
Jul 6, 2021, 11:00 AM EDT
Expired
Jul 6, 2021, 6:00 PM EDT
In force
7 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 124 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS71 KCTP 051813
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
213 PM EDT Mon Jul 5 2021

PAZ057-059-063>066-060615-
/O.NEW.KCTP.HT.Y.0003.210706T1500Z-210706T2200Z/
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Harrisburg, Hershey, Lebanon, Carlisle, 
Gettysburg, York, and Lancaster
213 PM EDT Mon Jul 5 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT TUESDAY...

* WHAT...Heat index values of 100 or higher expected.

* WHERE...Dauphin, Lebanon, Cumberland, Adams, York and 
  Lancaster Counties.

* WHEN...From 11 AM to 6 PM EDT Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Young children and pets should never be left unattended in 
vehicles under any circumstances. This is especially true during 
hot weather when car interiors can reach lethal temperatures in a 
matter of minutes. LOOK BEFORE YOU LOCK.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks 
in shaded or air conditioned environments. Anyone overcome by heat
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

The latest forecast information can be found on the NWS State 
College Facebook page and Twitter @NWSStateCollege, or on the web 
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
2 follow-up statements
686 
WWUS71 KCTP 060612
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
212 AM EDT Tue Jul 6 2021

PAZ036-056-061815-
/O.EXA.KCTP.HT.Y.0003.210706T1500Z-210706T2200Z/
Franklin-Perry-
Including the cities of Chambersburg and Newport
212 AM EDT Tue Jul 6 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT
THIS EVENING...

* WHAT...Heat index values around 100 expected.

* WHERE...Franklin and Perry Counties.

* WHEN...From 11 AM this morning to 6 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids and wear lightweight, loose fitting 
clothing. Check up on relatives and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. 

If you work or spend time outside, reschedule strenuous 
activities to early morning or evening. Know the signs and 
symptoms of heat exhaustion and heat stroke. 

For additional heat safety information, visit weather.gov/heat.

&&

$$

PAZ057-059-063>066-061815-
/O.CON.KCTP.HT.Y.0003.210706T1500Z-210706T2200Z/
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Harrisburg, Hershey, Lebanon, Carlisle, 
Gettysburg, York, and Lancaster
212 AM EDT Tue Jul 6 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EDT THIS EVENING...

* WHAT...Heat index values between 100 and 104 expected.

* WHERE...Lebanon, Dauphin, Cumberland, Lancaster, York and 
  Adams Counties.

* WHEN...From 11 AM this morning to 6 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids and wear lightweight, loose fitting 
clothing. Check up on relatives and neighbors. 

Young children and pets should never be left unattended in
vehicles under any circumstances. 

If you work or spend time outside, reschedule strenuous 
activities to early morning or evening. Know the signs and 
symptoms of heat exhaustion and heat stroke. 

For additional heat safety information, visit weather.gov/heat.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
606 
WWUS71 KCTP 061116
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
716 AM EDT Tue Jul 6 2021

PAZ036-056-057-059-063>066-062200-
/O.CON.KCTP.HT.Y.0003.210706T1500Z-210706T2200Z/
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
Including the cities of Chambersburg, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
716 AM EDT Tue Jul 6 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EDT THIS EVENING...

* WHAT...Heat index values between 100 and 104 expected.

* WHERE...Lebanon, Franklin, Perry, Dauphin, Cumberland, 
  Lancaster, York and Adams Counties.

* WHEN...From 11 AM this morning to 6 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...The highest temperatures and heat indices
  are expected between 1 PM and 5 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids and wear lightweight, loose fitting 
clothing. Check up on elderly relatives and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. 

If you work or spend time outside, reschedule strenuous 
activities to early morning or evening. Know the signs and 
symptoms of heat exhaustion and heat stroke. 

For additional heat safety information, visit weather.gov/heat.

&&

$$
MS/DM
For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this heat advisory went out at Jul 5, 10:35 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 5, 10:35 AM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
1035 AM EDT Mon Jul 5 2021

.SYNOPSIS...
A warm front will push east across the state today, ushering
in higher humidity in the form of rather muggy 60-plus
dewpoints for the upcoming week. A large plume of smoke from
the western and Canadian wildfires will drift overhead today,
dimming the sun slightly at times and giving the sky a milky
appearance. Hot and more humid weather will follow for the
middle of the week before a slow-moving cold frontal boundary
drifts down from the north.

The chance of showers climbs steadily Tuesday afternoon and
evening along and ahead of a weak cold front. The best chance
for rain this week will be Wednesday night and Thursday

The cold frontal boundary should push across the area from
northwest to southeast Thursday or Friday.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Cirrus and smoke making for the milky sky. Just enough heating
already to pop some cumulus off South Mountain and higher
elevations of the south. Dewpoints there are into the m60s and
may inch upward a little more today. Still bear-ish on the
possibility of a shower this aftn/eve due to the strong capping
inversion between 5-10kft and minor shortwave ridge.

Prev...
Fair and dry weather covers the entire Middle Atlantic Region
early today with large anticyclonic plume of smoke from western
U.S. forest fires covering the Tenn, Ohio valleys and NE U.S.

This smoke plume will act to trim temps by a few to several deg
F today and it dims the sun slightly at times.

High temps today will warm (compared to Sunday) by 5-7 degrees F
on average.

The high-level smoke along with ridging and warming aloft will
keep any significant convection from developing, even though
sfc based CAPE will climb to between 1200-2000 j/kg late this
Sunday.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight, temps under clear to partly smokey skies will only dip
to the m-u60s late tonight and early Monday.

By Tuesday, heat and humidity will continue to be pumped into
the Keystone state from the west, and heat index values will
approach the 100 deg F mark in south central PA. Will keep
temperatures a few degrees below guidance with the anticipated
arrival of smoke aloft from wildfires out west during the first
part of the week.

Thus, an already borderline Heat Advisory scenario will almost
certainly remain below criteria and preclude issuance of any
heat products. Nevertheless it will still be a much warmer and
more humid couple of days, especially compared to the relatively
cool weather the last few days. In addition to Tuesday's heat,
a weak cold front will approach from the northwest, with
isolated afternoon showers and thunderstorms likely to make a
return north and west of the Allegheny front.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
By the middle and end of the week, it's all about the timing of
a cold front approaching from the northwest. The front is
progged to enter northern PA on Wednesday and very slowly sag
south Thursday as a low pressure center moves nearly parallel to
and along the front. With the cold front still well to the
north on Wednesday, heat index values will reach the low to mid
90s across the Lower Susquehanna once again. More widespread
rainfall is anticipated Thursday as the low pressure center, and
best forcing for ascent, traverses the Commonwealth. The
combined effects of rainfall, cloud cover, and cold frontal
passage will result in a much cooler day on Thursday with MaxTs
in the mid 70s to mid 80s.

Current guidance brings the remnants from Tropical Storm Elsa
into the Middle Atlantic by Friday morning, though the most
recent NHC Advisory track takes Elsa off the east coast of
Maryland by Friday morning with no impact to Pennsylvania.
Minimal impacts are expected at this time. For Friday and into
the weekend, the frontal system off to the south of PA should
lift north as warm front and usher in milder weather with daily
chances for afternoon showers and thunderstorms.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Fog very limited this morning. Somewhat hazy, given warm
advection and smoke from western fires working back into the
area. Had some smoke aloft on Saturday afternoon. IPT did its
morning routine, CIG dropping to BKN004 as I type this.

For 12Z TAF package, no real change.

Earlier discussion below.

Looking at mainly VFR conditions today. Perhaps a little valley
fog for an hour or two in a few spots.

Winds will not be real strong today, and it should remain dry.
Looks like any showers or storms would be north of BFD later
today, so took mention out of BFD.

Some showers and storms could push into northern PA during
the afternoon hours on Tuesday, as cold front sags southward
toward PA.

Outlook...

Tue-Wed...High density altitudes w/ max temperatures in the mid
90s SE. Scattered PM SHRA/TSRA possible, primarily over the
northern and western highlands.

Thu-Fri...Scattered PM SHRA/TSRA possible areawide.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross/Lambert
NEAR TERM...Ross/Lambert/Dangelo
SHORT TERM...Lambert/Dangelo
LONG TERM...Banghoff/Travis
AVIATION...Martin
Hazardous weather outlook, Jul 5, 2:13 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
213 PM EDT Mon Jul 5 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-058-061815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Schuylkill-
213 PM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057-059-063>066-061815-
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
213 PM EDT Mon Jul 5 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Heat Advisories in Pennsylvania, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.